[Skip to Content]
[Skip to Content Landing]
Other
June 1943

ENCEPHALOPATHY FOLLOWING INTRAVENOUS ADMINISTRATION OF ARSENICAL PREPARATIONS

Author Affiliations

INDIANAPOLIS

From the Department of Neurology and Psychiatry, Indiana University School of Medicine and the Indianapolis City Hospital.

Arch NeurPsych. 1943;49(6):863-877. doi:10.1001/archneurpsyc.1943.02290180087009
Abstract

During the past year 4 patients with encephalopathy following treatment with arsenical preparations were admitted to or seen in consultation by the neurological service of the Indianapolis City Hospital. In 2 cases the disease followed routine intravenous administration of neoarsphenamine and severe involvement of the central nervous system progressed to an early fatal termination. In the other 2 cases the complication occurred during the course of five day massive mapharsen therapy and the clinical picture was also alarming, but the patients quickly recovered, without residual manifestations. The striking difference in the clinical course and termination in these cases led us to review the problem of disturbances of the central nervous system following intravenous administration of arsenical preparations.

ENCEPHALOPATHY FOLLOWING ADMINISTRATION OF ARSPHENAMINE  Since the first report, in 1911, of severe neurologic manifestations following the intravenous administration of arsphenamine, there have been numerous publications concerned with this important, and often fatal,

×